Kansas, 2022

Hail in Kansas, May 12, 2022

May 12, 2022 · NWS ICT · 2 events in 1 county or zone

A few rogue storms produced severe sized hail across north central Kansas on May 12th, 2022.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few rogue storms produced severe sized hail across north central Kansas on May 12th, 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 12, 1:49 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, May 12, 1:49 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
249 PM CDT Thu May 12 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 244 PM CDT Thu May 12 2022

Current activity over central Nebraska/western Kansas was elevated
and driven by forcing from right entrance region of upper
jetstream. This activity will become surface based as environment
ahead has eroded SBCIN due to strong daytime heating. Meanwhile,
a cold front over western Nebraska will push southeast towards
central Kansas by early this evening. Convergence along this
boundary should cause surface based storms to re-develop over
northwest Kansas later this afternoon. This activity will then
move into central Kansas around 7pm this evening, and continue
marching eastward overnight. Upper jetstream alignment(right
entrance region) favors a quick evolution to linear storm mode.
The combination of instability, wind shear aloft, and high DCAPE
values supports some severe storms with damaging winds being the
main risk. Could also see some large hail given steeper mid-level
lapse rates up to half dollar size. However the current elevated
activity could reduce the instability for these storms to work
with, thus lowering the severe risk. If strong to severe storms
can materialize the main risk area would be over central Kansas.

Heading into Friday afternoon surface convergence looks less defined
but atmosphere will become fairly unstable east of the Kansas
Turnpike. Models show a weak upper level wave moving across Kansas
in the afternoon, and if this can induce some low level convergence
then isolated to widely scattered storms will be possible with a few
strong to severe storms possible. Saturday looks to be quiet for
much of the day, however GFS model tries to generate some activity
over central Kansas in the afternoon with majority of the other
models generating storms late Saturday night into Sunday along
700mb baroclinic zone.

.LONG TERM...(Monday through Thursday)
Issued at 244 PM CDT Thu May 12 2022

Models in decent agreement with a upper level shortwave moving
across the Rockies and ejecting out into the central plains from
Monday night into Tuesday. Ahead of this system low level moist
upslope flow from southeast winds look to destabilize atmosphere over
western Kansas Monday afternoon. This would be the most likely area
for storms to develop, then potentially grow upscale as a forward
propagating MCS into central/eastern Kansas late Monday night from
increasing moisture transport from low level jet. A second upper
level wave looks to move eastward across the northern plains on
Tuesday with a possible repeat event Tuesday night, however there
could be mesoscale disruptive outflow boundary effects from Monday
nights activity which lowers our forecast confidence for Tuesday.

Surface high pressure looks to build over Kansas on Wednesday
followed by returning deep Gulf of Mexico moisture on Thursday, as
long range models show a well developed upper level wave moving
across the northern plains. This would result in dry weather for
Kansas this period with storms possibly returning on Thursday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1236 PM CDT Thu May 12 2022

Gusty south winds will prevail ahead of a dry-line and cold front
this afternoon. Scattered strong to severe convection is likely
this evening just northwest of the forecast area with some of the
storms moving across central Kansas during the late evening. The
main impacts will be shifting and gusty outflow winds. Some MVFR
cigs are expected along the southward sagging front and outflow
boundary by early Friday morning across south central and
southeast Kansas.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  83  59  85 /  30  10  10  10
Hutchinson      61  82  55  85 /  30  10  10  10
Newton          63  82  58  85 /  40  10  10  10
ElDorado        66  83  60  83 /  40  20  20  10
Winfield-KWLD   66  85  60  85 /  30  20  10  10
Russell         55  81  51  85 /  60   0   0  10
Great Bend      56  82  52  85 /  50   0   0  10
Salina          61  83  54  87 /  50  10  10  10
McPherson       61  81  55  85 /  40  10  10  10
Coffeyville     67  86  63  85 /  30  30  40  10
Chanute         68  85  62  85 /  30  30  40  10
Iola            67  84  61  84 /  30  30  40  10
Parsons-KPPF    67  85  62  85 /  30  30  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...KED
Hazardous weather outlook, May 12, 3:50 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
450 PM CDT Thu May 12 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
450 PM CDT Thu May 12 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A line of thunderstorms could produce occasional severe weather
over central Kansas through 7PM. Meanwhile, another round of
thunderstorms is expected to redevelop over northwest Kansas and
move eastward across central Kansas later this evening. A few of
these storms could also become severe and capable of producing
damaging wind gusts around 65 mph along with hail up to ping pong
ball size. The line of storms will continue to move eastward
overnight with the risk of severe weather decreasing, however a few
strong storms could produce gusty winds up to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for storms Friday afternoon and evening for
locations mainly east of the Kansas Turnpike. If storms are able to
develop, they may reach severe levels with large hail and damaging
winds possible.

Off and on thunderstorm chances will affect the region for Saturday
night through Tuesday. Strong to severe storms will be possible
with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 12, 2:25 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
325 PM CDT Thu May 12 2022

KSZ032-122100-
Russell KS-
325 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of northwestern Russell
County through 400 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
Catherine, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gorham, Paradise and Waldo.

This includes Interstate 70 between Mile Markers 175 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Also be
ready encase the thunderstorms intensify, and if a warning is issued
for northwest Russell county.

&&

LAT...LON 3913 9904 3913 9872 3879 9904
TIME...MOT...LOC 2022Z 218DEG 38KT 3891 9919

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JAKUB
Special weather statement, May 12, 3:03 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
403 PM CDT Thu May 12 2022

KSZ032-122130-
Russell KS-
403 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of northwestern Russell
County through 430 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Natoma, or 13 miles northeast of Emmeram, moving
northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Paradise and Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 9904 3913 9876 3897 9894 3899 9904
TIME...MOT...LOC 2102Z 218DEG 38KT 3910 9897

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JAKUB
Special weather statement, May 12, 3:28 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
428 PM CDT Thu May 12 2022

KSZ032-033-122200-
Russell KS-Lincoln KS-
428 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of western Lincoln and
Russell Counties through 500 PM CDT...

At 427 PM CDT, Doppler radar was tracking a rapidly developing
strong thunderstorm 7 miles northwest of Dorrance, or 10 miles east
of Russell, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell, Wilson, Lucas, Sylvan Grove, Luray, Dorrance, Milberger,
Bunker Hill, Waldo, Ash Grove, Russell Airport, Wilson State Park and
Wilson Lake.

This includes Interstate 70 between Mile Markers 181 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Wilson Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3922 9832 3888 9835 3888 9848 3870 9849
      3870 9897 3913 9887 3913 9849 3922 9849
TIME...MOT...LOC 2127Z 208DEG 46KT 3894 9868

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

METZGER
Special weather statement, May 12, 3:59 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
459 PM CDT Thu May 12 2022

KSZ032-033-048-122230-
Ellsworth KS-Russell KS-Lincoln KS-
459 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of southwestern
Lincoln, northwestern Ellsworth and southeastern Russell Counties
through 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a rapidly developing
strong thunderstorm over Wilson, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellsworth, Wilson, Dorrance, Ellsworth Airport, Wilson Lake and
Wilson State Park.

This includes Interstate 70 between Mile Markers 197 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kansas.

&&

LAT...LON 3898 9808 3869 9821 3857 9847 3870 9848
      3870 9872 3898 9859
TIME...MOT...LOC 2159Z 213DEG 39KT 3884 9845

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

METZGER

The radar

The Grand Island radar (KUEX), 126 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lincoln

When
May 12, 4:10 PM CST to 4:11 PM CST
Where
Lincoln County, 2.12 mi NE of Ash Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.190, -98.320

Hail, Lincoln

When
May 12, 4:31 PM CST to 4:32 PM CST
Where
Lincoln County, 0.69 mi N of Lincoln
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.040, -98.150

Other reports of 1 inch in diameter were noted across the community also.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026129, 1026130.